Florida, 2020

Tropical Storm and Tropical Depression in Florida, August 1 to 2, 2020

August 1 to 2, 2020 · NWS MFL · 8 events in 8 counties and zones

A low pressure system moving across the tropical Atlantic into the eastern Caribbean Sea formed into Tropical Storm Isaias on July 28th. While the system briefly became a hurricane near Great Inagua Island on July 30th, it was downgraded back to a Tropical Storm as it moved over Andros Island on August 1st with a minimum central pressure of 993 mb.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure system moving across the tropical Atlantic into the eastern Caribbean Sea formed into Tropical Storm Isaias on July 28th. While the system briefly became a hurricane near Great Inagua Island on July 30th, it was downgraded back to a Tropical Storm as it moved over Andros Island on August 1st with a minimum central pressure of 993 mb. Isaias gradually turned to the N-NW and the center passed about 30-40 miles east of the Palm Beach County coast during the morning of August 2nd with a minimum central pressure of 995 mb and maximum sustained winds of 65 to 70 mph. Lowest surface pressure measured over South Florida was 1003.1 mb at Lake Worth Pier on August 2nd.

Although the effects from Isaias were minor for South Florida, sustained Tropical Storm force winds were felt across portions of Palm Beach, Broward, and Miami-Dade Counties. Rainfall flooding impacts were minor across South Florida with 2 to 2.6 inches measured mainly across Miami-Dade and Broward counties. Almost 3,000 customers lost power during the event, almost all of them in Palm Beach County.

A peak storm surge of 1.11 feet was observed at Lake Worth Pier, 1.06 feet at Virginia Key, and 0.99 feet at Port Everglades. Along the Atlantic coast, minor to moderate beach erosion was observed in usually vulnerable locations, most notably at the beaches of Palm Beach and Broward counties. A total of 165 people voluntarily evacuated in Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 1, 12:58 AM EST, 2 minutes earlier.

Area forecast discussion, Aug 1, 12:58 AM EST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
158 AM EDT Sat Aug 1 2020

...06z Aviation Update...

.Aviation...
Primarily VFR conditions anticipated across all terminals
overnight with conditions gradually deteriorating through the
remainder of the TAF period. As Isaias approaches, all east coast
terminals should experience strengthening easterly winds and
increasing convection associated with the outer rain bands. Short-
fused AMDs will likely become necessary to handle locally
higher/damaging wind gusts and IFR cigs/vis. Winds then slowly
shift out of the N/NNW later in the cycle as Isaias continues
northward, away from South Florida.

&&

Prev Discussion... /issued 505 PM EDT Fri Jul 31 2020/

.Hurricane Isaias Still Moving Toward The Region...
.High Uncertainty Remains In Track & Impacts...

Short Term(Rest of Today through Tonight)...

The 31.18z MFL sounding revealed a seasonally dry profile aloft
with a precipitable water value of 1.45 inches, well below the
daily mean for this time of year of 1.81 inches. 500 mb temps are
also quite warm at -3.7 degrees C. Still expecting late
afternoon/evening thunderstorm development over interior and
southwest Florida as the sea breezes collide. With that said,
nothing too robust is expected, just your garden variety type of
showers/storms.

Tonight, high pressure will lift northward as Hurricane Isaias
approaches the region from the SE. Lingering showers/storms will
dissipate across the interior/SW FL with scattered, swift, moving
showers approaching the Atlantic waters and portions of the east
coast.

Long Term(Saturday through Thursday)...

Main weather story in the long term is Hurricane Isaias which will
continue to move NW toward the FL peninsula during the day
Saturday and Saturday night. This will lead to an increase in
winds and rain across the region, especially along the Atlantic
coast. The western side of the tropical storm force wind field is
forecast to affect parts of coastal and metro Southeast Florida
Saturday afternoon and Saturday night. Therefore, the Tropical
Storm Watch has been upgraded to a Tropical Storm Warning for
metro and coastal Southeast Florida, including Miami- Dade,
Broward, and Palm Beach counties. Preparations to protect life
and property should be completed by the end of the day today, or
very early Saturday morning at the latest.

The wind field currently around Hurricane Isaias is rather large.
As of 2 PM EDT, tropical storm force winds can be felt 205 miles
from the center with hurricane force winds felt 35 miles from the
center. Exactly how large the wind field will be when it nears
our region to the east is still a bit unknown, but with high
pressure residing in the Gulf as well as across the Atlantic,
expect some breezy conditions nonetheless. Regardless of this, we
are diligently continuing to assess and monitor the forecast
track and motion of Hurricane Isaias. One small shift in the track
will dramatically change the overall impacts. Be sure to follow
the Hurricane Local Statements through today or the very latest on
the forecast evolution of Hurricane Isaias as some changes are
still possible. For more information visit www.nhc.nooa.gov or
www.weather.gov/srh/tropical?office=mfl#hti

Hurricane Isaias will continue to move north and eastward away
from the area by the end of the weekend. Behind it, a south or
southeasterly low level flow will continue across the area with
lingering showers and breezy winds. This will continue to pump
moisture rich air northward from the western Caribbean, which
should enhance shower and storms chances through the remainder of
the long term.

Temperatures look to remain close to normal throughout the long
term period.

Marine...
Favorable marine conditions will quickly become not favorable at
all as the outer circulation of Hurricane Isaias approaches from
the southeast. Although the magnitude of wind and seas depends
highly on the eventual track of Isaias this weekend, it appears
that the worst of the conditions will be from late tonight
through early Sunday, more likely over the Atlantic waters and
Lake Okeechobee where tropical storm or hurricane conditions are
possible. Gulf waters at this time have a lower probability of
tropical storm force winds, but NOT impossible Saturday and
Saturday night. Needless to say it's crucial to stay up to date
with the latest forecast on Hurricane Isaias. Most models agree
that conditions should begin to improve late Sunday as Isaias
moves north of the area, with back to better boating conditions
early next week.

Beach Forecast... With gradually increasing winds and swells, a
high risk of rip currents will develop along all South Florida
Atlantic beaches through the remainder of today and especially
through this weekend as Hurricane Isaias moves closer to the
region. &&
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  88  76  90  77 /  80  70  80  50
Fort Lauderdale  87  78  90  79 /  80  60  70  50
Miami            88  78  91  79 /  80  60  70  50
Naples           92  77  91  78 /  60  40  60  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ073-174.

     Tropical Storm Warning for FLZ067-071-072-074-172-173.

     Hurricane Warning for FLZ068-168.

     High Rip Current Risk through Sunday evening for FLZ168-172-173.

     Hurricane Watch for FLZ067-172.

AM...Tropical Storm Warning for AMZ610-630.

     Hurricane Warning for AMZ650-651-670-671.

GM...None.
&&

Aviation...28/Frye-11/HVN
Hazardous weather outlook, Jul 31, 4:33 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
533 PM EDT Fri Jul 31 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
533 PM EDT Fri Jul 31 2020

...Continuing to Monitor Hurricane Isaias as it Approaches FL Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Hurricane Isaias is forecast to move northwest near the Central
Bahamas tonight, northwestern Bahamas on Saturday, then across the
Straits of Florida and near the east Florida coast Saturday night as
a Category 1 hurricane. Current Watches/Warnings for South Florida
below:

    - A Tropical Storm Warning and Hurricane Watch are in effect for
      Coastal Broward and Inland Palm Beach
    - A Hurricane Warning is in effect for Coastal Palm Beach and
      Metro Palm Beach
    - A Tropical Storm Warning is in effect for Coastal Miami-Dade,
      Inland Broward, Metro Broward, and Metro Miami-Dade
    - A Tropical Storm Watch is in effect for Far South Miami-Dade
      and Inland Miami-Dade

For details on expected hazards, please see:
weather.gov/srh/tropical?office=mfl#hti

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Hurricane Isaias is forecast to move northwest near the northwestern
Bahamas on Saturday, then across the Straits of Florida and near the
east Florida coast Saturday night as a Category 1 hurricane. This
westward shift in the forecast track of Isaias closer to the
Southeast Florida coast means that a Hurricane Warning has been
issued for coastal and metro Palm Beach County, meaning that damaging
hurricane force winds are now expected to affect parts of coastal
and metro Palm Beach County from Saturday night through early Sunday
morning. A Hurricane Watch is now in effect for coastal Broward and
inland Palm Beach Counties due to the possibility of hurricane force
wind reaching the coastline farther south late Saturday or Saturday
night.

The westward shift also means that a Tropical Storm Warning is
now in effect for all of Broward County, as well as coastal and
metro Miami-Dade County, and a Tropical Storm Watch for Inland Miami-
Dade County. A Tropical Storm Warning means that tropical storm
conditions are expected somewhere in the warning area within the next
24 to 36 hours.

The details of the track and intensity forecast for this weekend
remain highly uncertain. However, interests across South Florida are
urged to closely monitor the forecast and be ready to implement their
preparedness plans. For details on expected hazards, please see:
weather.gov/srh/tropical?office=mfl#hti

Scattered to locally numerous thunderstorms are possible early next
week as deep moisture moves into the area behind Hurricane Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Local storm report, Aug 1, 12:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
105 AM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     NON-TSTM WND GST 4 WNW KEY BISCAYNE      25.71N 80.21W
08/01/2020  M42 MPH          AMZ630             FL   MESONET

            MESONET STATION XDIN AT DINNER KEY LIGHT
            REPORTED A 42 MPH WIND GUST AT 12:43 AM.

&&

RAG
Local storm report, Aug 1, 12:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
106 AM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     NON-TSTM WND GST 1 S NORTH MIAMI BEACH   25.91N 80.16W
08/01/2020  M41 MPH          MIAMI-DADE         FL   MESONET

            MESONET STATION XNMI AT NORTH MIAMI REPORTED
            A 41 MPH WIND GUST AT 12:57 AM.

&&

RAG
Local storm report, Aug 1, 12:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
107 AM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     NON-TSTM WND GST 3 SSW MIAMI BEACH       25.77N 80.15W
08/01/2020  M39 MPH          AMZ630             FL   MESONET

            MESONET STATION XDGE AT BISCAYNE BAY HARBOR
            PILOTS REPORTED A 39 MPH WIND GUST AT 12:45
            AM.

&&

RAG
Local storm report, Aug 1, 12:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
112 AM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     NON-TSTM WND GST 2 NW MIAMI              25.79N 80.22W
08/01/2020  M40 MPH          MIAMI-DADE         FL   MESONET

            MESONET STATION 0235W AT 1.6 NW MIAMI
            (WEATHERSTEM) REPORTED A WIND GUST OF 40 MPH
            AT 1:00 AM.

&&

RAG
Special weather statement, Aug 1, 12:21 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Miami FL
121 AM EDT Sat Aug 1 2020

FLZ071>073-174-010545-
Inland Broward County FL-Metro Broward County FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
121 AM EDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR INLAND MIAMI-DADE AND SOUTHERN BROWARD
COUNTIES UNTIL 145 AM EDT...

* At 120 AM EDT, National Weather Service meteorologists were
  tracking gusty showers along a line extending from Royal Palm
  Ranches to Pennsuco to near Intersection Krome And Kendall Drive to
  near Everglades National Park. Movement was west at 35 mph.

* Winds in excess of 45 mph possible with these showers.

* Locations impacted include...
  Pembroke Pines, Miramar, Davie, The Redland, Cooper City, Fortymile
  Bend, Royal Palm Ranger, Intersection Krome And U.S. 27, Shark
  Valley Obs Tower, Mahogany Hammock, Pa-Hay-
  Okee Overlook and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2607 8087 2573 8087 2527 8086 2530 8062
      2565 8056 2588 8045 2604 8029
TIME...MOT...LOC 0520Z 099DEG 31KT 2603 8025 2588 8040 2568 8052 2536
8056

BAXTER
Local storm report, Aug 1, 12:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
126 AM EDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     NON-TSTM WND GST 1 N COUNTRY WALK        25.65N 80.43W
08/01/2020  M40 MPH          MIAMI-DADE         FL   ASOS

            ASOS STATION KTMB AT MIAMI EXECUTIVE AIRPORT
            (TAMIAMI) REPORTED A WIND GUST OF 40 MPH AT
            1:08 AM.

&&

RAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 tropical depression, 1 tropical storm. Local standard time, as filed.

Tropical Depression, Inland Palm Beach County

When
August 1, 1:00 AM EST to August 2, 8:00 AM EST
Where
Inland Palm Beach County forecast zone
Reported by
AWOS
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 25-30 mph. A tropical storm-force wind gust of 39 mph / 34 knots was measured by the AWOS station KF45 North Palm Beach was recorded at 4:25 PM EDT on August 1st. Wind impacts were minor and confined to trees and other vegetation. Total number of customers without power is included in the event entries for Coastal and Metro Palm Beach County.

Tropical Depression, Metro Palm Beach County

When
August 1, 1:00 AM EST to August 2, 8:00 AM EST
Where
Metro Palm Beach County forecast zone
Reported by
ASOS
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 25-30 mph. Wind gusts to tropical storm force were measured as high as 39-53 mph. The highest measured tropical storm-force wind gust was 53 mph (46 kt) by ASOS station KPBI West Palm Beach recorded at 4:08 PM EDT on August 1st. A total of around 2,650 customers lost power in Palm Beach County, otherwise, wind impacts were minor.

Tropical Storm, Coastal Palm Beach County

When
August 1, 1:00 AM EST to August 2, 8:00 AM EST
Where
Coastal Palm Beach County forecast zone
Reported by
C-MAN Station
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum tropical storms sustained winds generally around 40 mph. The highest measured wind reading was at the NOAA/NDBC C-MAN station LKWF1 at Lake Worth Pier with a sustained wind of 42 mph (36 knots) and a peak gust of 53 mph (46 knots) at 4:12 AM EDT on August 2nd. Tropical storm force wind gusts were in the 45 to 50 mph range. A total of 2,650 customers without power across Palm Beach County.

Tropical Depression, Metro Broward County

When
August 1, 1:00 AM EST to August 2, 2:00 AM EST
Where
Metro Broward County forecast zone
Reported by
ASOS
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 25-30 mph. A tropical storm-force wind gust of 40 mph / 35 knots was recorded by the ASOS station KHWO, Pembroke Pines at 2:35 PM EDT on August 1st. Wind impacts were minor and confined to trees and other vegetation. A total of around 190 customers lost power in Broward County.

Tropical Depression, Coastal Broward County

When
August 1, 1:00 AM EST to August 2, 2:00 AM EST
Where
Coastal Broward County forecast zone
Reported by
ASOS
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced maximum sustained winds generally between 25-35 mph. An early rain band moved across the Broward Count coast during the afternoon of August 1st, with peak wind gusts of 58 mph/50 knots recorded at the WxFlow site at Dania Pier at 2:22 PM EDT, 45 mph/39 knots at the ASOS station KFLL, Fort Lauderdale/Hollywood International Airport at 2:26 PM EDT, as well as at the WxFlow site at Hillsboro Inlet at 3:05 PM EDT. A total of around 190 customers lost power in Broward County. Overall wind impacts were minor and confined to trees and other vegetation.

Tropical Depression, Metropolitan Miami-Dade

When
August 1, 1:00 AM EST to August 2, 1:00 AM EST
Where
Metropolitan Miami-Dade forecast zone
Reported by
Mesonet
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 25-30 mph with peak gusts in the 35-45 mph range. A peak wind gust of 50 mph (43 kt) was measured by the WeatherSTEM station at UM Health Systems in Miami at 9:10 AM EDT on August 1st at a height of 187 feet. Wind impacts were minor and confined to trees and other vegetation.

Tropical Depression, Inland Miami-Dade

When
August 1, 1:00 AM EST to August 2, 2:00 AM EST
Where
Inland Miami-Dade forecast zone
Reported by
ASOS
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 20-35 mph. A tropical storm-force wind gust of 41 mph (36 kt) was measured by ASOS station KTMB Tamiami/West Kendall Airport at 2:24 PM EDT on August 1st. Wind impacts were minimal.

Tropical Depression, Coastal Miami-Dade County

When
August 1, 1:00 AM EST to August 2, 1:00 AM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
WLON
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

As Isaias moved offshore across the South Florida waters, outer rain bands produced produced maximum sustained winds generally between 20-35 mph. A peak wind gust of 42 mph / 36 knots was measured at the NOAA/NOS/WLON station at Virginia Key at 9:06 AM on August 1st. Tropical storm-force wind gusts of 41 mph (36 kt) were measured at several locations along and near the coast, including the ASOS station KHST at Homestead Air Reserve Base at 2:22 PM EDT on August 1st. Wind impacts were minimal and confined to trees and other vegetation.

What these are

Tropical Depression
A tropical cyclone with sustained winds below 34 knots.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912553, 912554, 912555, 912557, 912558, 912562, 912563, 912565.